Alert archive / Virginia / Tornado Warnings in 2008

Tornado Warning 32, NWS Wakefield, VA

May 9, 2008Lunenburg County, Mecklenburg County, Virginia

NWS Wakefield, VA issued this tornado warning at May 9, 2008, 12:50 AM EDT for Lunenburg County, Mecklenburg County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2008, 12:50 AM EDT (04:50 UTC)
Expired
May 9, 2008, 1:30 AM EDT
In force
40 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

Counties Lunenburg County, VA, Mecklenburg County, VA

The radar

The Norfolk radar (KAKQ), 110 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 1:08 AM EDTTSTM WND DMGChase City, VATREES DOWN IN CHASE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 8:38 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 090450
TORAKQ
VAC111-117-090530-
/O.NEW.KAKQ.TO.W.0032.080509T0450Z-080509T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1250 AM EDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHERN MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 130 AM EDT

* AT 1247 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CHASE
  CITY...MOVING EAST AT 33 MPH.

* THE TORNADO WILL BE NEAR...
  7 MILES SOUTH OF KELLS CORNER BY 100 AM EDT...
  7 MILES NORTH OF SOUTH HILL BY 120 AM EDT...
  8 MILES SOUTH OF KENBRIDGE BY 130 AM EDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT FRIDAY MORNING FOR
EASTERN VIRGINIA.

LAT...LON 3701 7802 3668 7805 3669 7857 3688 7850
TIME...MOT...LOC 0450Z 254DEG 29KT 3676 7847

$$
BROWN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at May 8, 11:06 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 8, 11:06 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1106 PM EDT THU MAY 8 2008

.SYNOPSIS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL APPROACH FROM THE
WEST TONIGHT...THEN CROSS THE AREA ON FRIDAY. HIGH PRESSURE WILL
BRIEFLY BUILD IN FOR SATURDAY...THEN ANOTHER LOW PRESSURE SYSTEM
WILL AFFECT THE REGION SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

WL BE BRIEF DUE TO ONGOING CONVECTION...UPDATED ZFP TO ACCOUNT
FOR WW283 TIL 3AM EDT. SOUNDINGS CONTINUE TO INDICATE LOCALLY HVY
RAINFALL OVER THE NORTHERN HALF OVERNIGHT (TDS GENERALLY IN L/M
60S ACRS THE CWA...WL CONTINUE HVY RAIN WORDING FOR THIS PERIOD.
STORMS ARE SLOW MOVERS...AND FLOODING IS A CONCERN. FFG REMAINS
HIGH...SO WILL HOLD OFF ON ANY FLOOD PRODUCTS AT THIS TIME AND
CONTINUE TO MONITOR. BEAR IN MIND...TAKE THE STORM TOTAL PRECIP
VALUES ON KAKQ RADAR WITH AN ENTIRE BOX OF SALT...GOOD AMOUNT OF
HAIL CONTAMINATION OVER THE NW CWA.

LO TEMPS OVERNIGHT IN THE 60S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
SFC LO PRES PASSES ACRS FAR NRN AREAS OF FA FRI MRNG...THEN OFF
SRN NJ CST IN THE AFTN. TRAILING CDFNT TO REACH SE VA/NE NC
ERY/MID AFTN HRS. WL HV LIKELY OR BETTER POPS FOR THE MRNG HRS
MOST PLCS...CONTG MENTION OF LCLLY HVY RA (QPF 1-3 IN...ESP VA/MD
CTYS IN FA). LINGERING/SCTD CNVTN PSBL W/ CDFNTL PASSAGE SE VA/NE NC
DURG THE AFTN (PTNTLLY STRNG/SVR?). TOUGH CALL ON DRYING/CLRG FRI
NGT...AS A 2ND/WKR SYS DIVES THROUGH RGN FM THE NW. HV KEPT
P/MCLDY INTO SAT MRNG W/ AT LEAST SLGT CHC POPS (THOUGH MOD/HVY RA
THREAT WL BE OVR BY THAT TM). BY THAT 2ND SYS SAT AFTN/NGT...MR
DEFINITIVE PD OF DRYING XPCTD.

HI TEMPS FRI FM THE UPR 60S (LWR MD ERN SHR) TO MID/UPR 70S (SRN
VA/NE NC)...LOWS FRI NGT IN THE 40S TO MID 50S...THEN 60S TO LWR 70S
XPCTD SAT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ANOTHER LOW PRES SYSTEM WILL AFFECT THE REGION ON SUNDAY WHICH WL
LIKELY TRIGGER SHOWERS/TSTMS. LINGERING WITH -RW INTO MONDAY. AMS
WILL BE RELATIVELY UNSTABLE THROUGHOUT THE PERIOD BUT DO NOT
EXPECT PROLOGED WIDESPREAD RAIN AFTER MONDAY BUT ENOUGH TO HAVE AT
LEAST SLIGHT CHCS INTO WEDNESDAY.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
FIRST BAND OF SHOWERS HAS MOVED THOUGH CENTRAL VA WITH VFR CONDS
AT RIC...CSTL PLAINS SITES WILL SEE TEMPO MVFR INTO EARLY EVE. THE
MAIN AREA OF SHWRS/TSRA WILL APPROACH BY LATE EVE WITH MVFR
CONDITIONS DECREASING TO IFR AS HEAVIER SHWRS MOVE OVER...MVR/IFR
WILL PERSIST INTO FRI.

DRYING/BREEZY AS WINDS TURN WNW BY MIDDAY FRI FROM W TO E (LWR
CIGS/VSBY LINGERING LONGEST AT THE COAST). MAINLY VFR CONDITIONS
AGAIN UNTIL NEXT SYSTEM SUNDAY/SUNDAY NIGHT.

&&

.MARINE...
IN ANTICIPATION OF THE STRONG COLD FRONT THAT WILL CROSS THE REGION
LATER THIS EVENING AND OVERNIGHT...HAVE DECIDED TO RAISE THE SCA
FLAGS FOR ALL OF OUR BAY AND COASTAL WATERS INTO FRI AFTN/EVE. OF
COURSE THIS MAY NEED TO BE MODIFIED PENDING HOW THINGS SHAPES UP. AT
ANY RATE...HAVE BUMPED UP THE WINDS A TAD WITH THIS PACKAGE. WINDS
WILL BECOME MORE BREEZY AS THE FRONT APPROACHES (SOUTHERLY) AND WITH
ITS PASSAGE (NORTHWESTERLY). SEAS WILL PRIMARILY BE IN THE 5 TO 6 FT
RANGE WHILE WAVES IN THE BAY PEAKING NEAR 3 FT..HIGHER IN THE SRN
BAY NR THE MOUTH.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT FRIDAY FOR ANZ630>633.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT SATURDAY FOR ANZ650-652-
     654-656-658.

&&

SYNOPSIS...ALB/MAM
NEAR TERM...ALB/MAM
SHORT TERM...ALB
LONG TERM...KLL
AVIATION...CY
MARINE...KLL
Hazardous weather outlook, May 8, 8:47 PM EDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
847 PM EDT THU MAY 8 2008

ANZ650-652-654-656-658-091100-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
847 PM EDT THU MAY 8 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS EVENING
INTO EARLY FRIDAY MORNING. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...SOME STORMS MAY REACH CONTAIN DAMAGING WINDS IN
EXCESS OF 35 KNOTS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ021>025-VAZ099-100-091100-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
847 PM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT...
SHOWERS AND THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT TONIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...SOME STORMS COULD
APPROACH SEVERE LIMITS...WITH DAMAGING WIND GUSTS AS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630>633-091100-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
847 PM EDT THU MAY 8 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE BY LATE THIS EVENING
INTO EARLY FRIDAY MORNING. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME...SOME STORMS MAY CONTAIN DAMAGING WINDS
IN EXCESS OF 35 KNOTS AND HAIL. AN ISOLATED WATERSPOUT WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ012>017-030>032-102-VAZ077-078-084>086-089>098-091100-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-NORTHUMBERLAND-
LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
847 PM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE
NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT...
SHOWERS AND THUNDERSTORMS WILL REDEVELOP AND MOVE ACROSS THE AREA
LATE THIS EVENING...PERSISTING INTO THE PREDAWN HOURS FRIDAY
MORNING. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME...SOME STORMS COULD REACH STRONG TO SEVERE LIMITS AFTER
SUNSET TONIGHT...AS THESE STORMS DEVELOP AND MOVE NORTHEAST INTO
THE REGION. LOCALLY HEAVY RAINFALL...DAMAGING WINDS AND LARGE HAIL
WILL BE THE PRIMARY HAZARD WITH ANY STORMS THAT DEVELOP THIS
EVENING. ADDITIONALLY...THERE WILL BE THE RISK FOR AN ISOLATED
TORNADO OR TWO OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

VAZ048-049-060>076-079>083-087-088-091100-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-
847 PM EDT THU MAY 8 2008

...TORNADO WATCH 283 IN EFFECT UNTIL 3 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

05

In the hours before

Local storm report, May 8, 8:20 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
820 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             1 SE SCOTTSVILLE        37.79N 78.48W
05/08/2008  E1.00 INCH       FLUVANNA           VA   TRAINED SPOTTER

&&

MONTEFUSCO
Local storm report, May 8, 8:51 PM EDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
851 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             PALMYRA                 37.86N 78.26W
05/08/2008  E1.00 INCH       FLUVANNA           VA   LAW ENFORCEMENT

            NICKEL TO QUARTER HAIL REPORTED AT FLUVANNA SHERIFFS
            OFFICE.

&&

MONTEFUSCO
Special weather statement, May 8, 10:10 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1010 PM EDT THU MAY 8 2008

VAZ065-090315-
MECKLENBURG VA-
1010 PM EDT THU MAY 8 2008

...STRONG THUNDERSTORM MOVING INTO SOUTHSIDE VIRGINIA...

AT 1010 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL GRANVILLE COUNTY...OR ABOUT 9
MILES NORTH OF OXFORD...MOVING NORTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CLARKSVILLE AT 1035 PM EDT...RICHARDSON AT
1040 PM EDT...FINCHLEY AT 1045 PM EDT...SKIPWITH AT 1050 PM EDT...
BOYDTON AT 1055 PM EDT...ROGERS CORNER AT 1100 PM EDT.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

05
Special weather statement, May 8, 10:36 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1036 PM EDT THU MAY 8 2008

VAZ048-049-060>069-090330-
AMELIA VA-CAROLINE VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER
VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN
VA-PRINCE EDWARD VA-
1036 PM EDT THU MAY 8 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE VIRGINIA PIEDMONT...

AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF STRONG THUNDERSTORMS FROM 16 MILES NORTH OF LOUISA TO
28 MILES WEST OF CHASE CITY...OR FROM 16 MILES NORTH OF LOUISA TO
NATHALIE...MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE
NEAR...  LOUISA AROUND 1055 PM EDT...
  CHASE CITY AROUND 1105 PM EDT...
  MINERAL AROUND 1115 PM EDT...
  HAMPDEN SYDNEY AROUND 1125 PM EDT...
  CUMBERLAND AROUND 1130 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

44
Special weather statement, May 8, 11:22 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1122 PM EDT THU MAY 8 2008

VAZ049-090345-
LOUISA VA-
1122 PM EDT THU MAY 8 2008

...STRONG THUNDERSTORM MOVING ACROSS LOUISA COUNTY...

AT 1122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF LOUISA...MOVING NORTHEAST AT
30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARES CROSSROADS AT
1135 PM EDT.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL ARE POSSIBLE
IN THE PATH OF THIS STORM.

HEAVY DOWNPOURS WILL LIKELY RESULT IN PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

44
Special weather statement, May 8, 11:58 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1158 PM EDT THU MAY 8 2008

VAZ048-049-060>071-079-080-090500-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND
VA-DINWIDDIE VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-LOUISA
VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD
VA-
1158 PM EDT THU MAY 8 2008

...THUNDERSTORMS CONTINUE TO MOVE ACROSS THE VIRGINIA PIEDMONT...

AT 1158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM LOUISA TO 26 MILES SOUTHWEST OF CHASE
CITY...OR FROM LOUISA TO VIRGILINA...MOVING EAST AT 30 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  WARES CROSSROADS AROUND 1205 AM EDT...
  TAMWORTH AROUND 1210 AM EDT...
  MEHERRIN AROUND 1215 AM EDT...
  SCHOLFIELD AROUND 1220 AM EDT...
  SANDY HOOK AROUND 1225 AM EDT...
  RICHARDSON AROUND 1230 AM EDT...

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL ARE
POSSIBLE IN THE PATH OF THESE STORMS.

ALSO...RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL LIKELY RESULT
IN PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS.

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:20 PM EDTTornado WarningAKQFluvanna, Louisa55 min
May 8, 9:13 PM EDTTornado WarningAKQLouisa33 min
May 9, 1:35 AM EDTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie, Lunenburg, Mecklenburg40 min
May 9, 2:15 AM EDTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie, Greensville, Sussex, City of Emporia45 min
May 9, 2:29 AM EDTSevere Thunderstorm WarningAKQMecklenburg31 min
May 9, 3:11 AM EDTSevere Thunderstorm WarningAKQLunenburg, Mecklenburg34 min
May 9, 3:31 AM EDTTornado WarningAKQBrunswick, Lunenburg, Mecklenburg, Nottoway33 min
May 9, 4:49 AM EDTAreal Flood AdvisoryAKQCaroline, Charles City, Chesterfield, Essex, Gloucester, Goochland and 14 more3 hr
May 9, 5:11 AM EDTTornado WarningAKQGloucester, Lancaster, Middlesex34 min
May 9, 5:20 AM EDTSpecial Marine WarningAKQ55 min
May 9, 5:24 AM EDTTornado WarningAKQKing and Queen, King William, New Kent36 min
May 9, 5:36 AM EDTSevere Thunderstorm WarningAKQCharles City, Henrico, James City, King William, New Kent, Prince George24 min
May 9, 5:51 AM EDTAreal Flood AdvisoryAKQCharles City, Chesterfield, Dinwiddie, Prince George, City of Colonial Heights, City of Hopewell and 1 more3 hr
May 9, 6:01 AM EDTSevere Thunderstorm WarningAKQGloucester, James City, King and Queen, Lancaster, Mathews, Middlesex and 1 more29 min
May 9, 6:14 AM EDTSpecial Marine WarningAKQ61 min
May 9, 6:31 AM EDTSevere Thunderstorm WarningAKQLancaster, Mathews, Middlesex14 min
May 9, 7:32 AM EDTSpecial Marine WarningAKQ58 min
May 9, 7:33 AM EDTSpecial Marine WarningAKQ87 min
May 9, 7:37 AM EDTSevere Thunderstorm WarningAKQAccomack28 min
May 9, 7:49 AM EDTSpecial Marine WarningAKQ56 min
May 9, 8:47 AM EDTSpecial Marine WarningAKQ58 min
May 9, 9:12 AM EDTSpecial Marine WarningAKQ63 min
May 9, 9:41 AM EDTSpecial Marine WarningAKQ64 min

Nearby

Tornado Warnings in Virginia, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.